Hail, Ulster
- When
- May 28, 12:00 PM EST
- Where
- Ulster County, Marbletown
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.883, -74.117
Scattered thunderstorms developed along a quasi-stationary front on the afternoon and evening of May 28. One of the storms became briefly severe as it deposited nickel-size hail in the town of Marbletown, Ulster County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Scattered thunderstorms developed along a quasi-stationary front on the afternoon and evening of May 28. One of the storms became briefly severe as it deposited nickel-size hail in the town of Marbletown, Ulster County. Slow moving thunderstorms produced torrential rain in Herkimer County. Local amounts of up to to 3 inches of rainfall accumulated in the vicinity of Old Forge causing flash flooding as numerous roads were washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 28, 12:45 AM EST, 11 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 145 AM EDT TUE MAY 28 2002 DISC... .BOTTOM LINE...USTBL AMS DICTATES CONT TSTM FORMATION THRU WED. .PROBLEMS OF THE DAY...LCLLY HVY RN/HAIL IN TSTMS AND POTENTIAL TRAINING. POPS TOO LOW CTSKLS NEWD TO SRN VT FOR TDA? .SYNOPSIS...SYNOPTIC FEATURES ARE WEAK AND RATHER SUBTLE. BROAD ULVL CYCLNC FLO ACRS ERN CANADA. WMAX SINKS SWD TDA AND CWA IS MNLY UNDER RRQ OF THIS FEATURE. SCNDRY WINDLET FCST TO APCH LT TDA AND MOV ACRS CWA TNGT. LFQ OVR AREA TEVE THRU ERY WED MRNG. SFC TROF ENE ACRS CTSKLS TO WCNTRL NEW ENG FCST TO MOVE SLOLY NWD. SOME RDGG FM WRN ATLC INTO NEW ENG INDC AS THIS OCRS. HIR WATER CONTENT AIR WORKS SLOLY NWD AND PW RISES TO OVR AN INCH THRUT BY WED. NEXT STG SYS TO AFFECT NERN US NOT TIL LT IN WK WHEN TROAL DPNS ACRS GRTLKS INTO NE SUGGESTING BEST CHC WDSPRD QP FRI/FRI NGT...THEN COOLER FOR WEEKEND. MDLS...META/AVN/RAFS/2 CNDN MDLS EXAMINED. MINOR DIFFERENCES IN MAJOR FEATURES OTHER THAN QPF. SFC TROF FCST TO BE FURTHER S ON RAFS THAN META THRU 18Z. META FCSTS MORE RETROGRADE SFC RDGG OFF WRN ATLC INTO NEW ENG THAN OTHER MDLS. QPFS VARY CSDRBLLY...SPCLY WED/WED NGT. AVN/RAFS FAVOR QP ONLY ACRS NRN HLF CWA WED. META CONFINES IT PRETTY MUCH TO MID PART OF CWA...WHILE GEM IS NRLY DRY. QPFS ARE IN BTR AGREEMENT TDA...THO AVN/RAFS SPRD QP A LTL FURTHER NW THAN GEM OR META. .SHORT TERM...USTBL AMS CVRS MUCH OF CWA...NWRN PTN XCLDD. PW AVGG ARND 1.25 FM CAP DIST SWD AND FALLS OFF TO A MERE 0.60 WRN ADRNDCKS. FCST PARAMS OF ALL MDLS SUGGEST THE MOST WDSPRD CONVECTION WL BE FM CTSKLS NEWD TO SRN VT TDA. THE NWRN/SERN FRINGE OF CWA WL HAVE LEAST CHC OF QP. MOS POP VALUES ARE A MERE 30/40 PCT IN THE PRIME AREA...AND PREV ZN FCST CONCURS. HWR...W SGFNT ULVL DVRGNC FCST OVR THE USTBL AMS AND STG 10/H8 MOISTURE FLUX DIVERGENCE FCST INVOF THE SFC TROF (CTSKLS NEWD)...BLV THAT POPS TOO LOW IN THIS AREA. THE 30 PCT POP WL BE FINE FOR NWRN/SERN FRINGE. CAPE FCST TO MAX ARND 2200 J/KG BY META ERY TAFTN IN MID HDSVLY. GEM IS MORE CONSERVATIVE BUT STILL HAS VALUES BTWN 500 AND 1000. LCLLY HVY RN LKLY IN TSTMS. EVIDENCE OF THE POTENTIAL FOR HVY RN WAS 4.5/5 INCH AMTS IN DEL CO (E OF DEPOSIT) YDA. TSTMS WL HAVE TO BE MONITORED FOR TRAINING. WBZ SLGTLY BLO 10K FT...SO POTENTIAL FOR HAIL EXISTS AGAIN. YDA MAXT FCST WORKED OUT WELL AND MAY BE JUST A TAD WARMER TDA. LTL SFC WND CRCLN. .LONG TERM...WINDLET PSS OVR TNGT. MAY ENHANCE THE CONVECTION FOR A PD AS ULVL DVRGNC ALIGNS PERFECTLY (META) W LLVL CNVRGNC FOR A PD FOCUSING LT EVE/ERY MRNG. PREV ZN FCST HAD CHC POPS THRUT AND CONCUR. THUS DO NOT AGREE W THE LOW MAV POPS FOR TNGT...PREFER FWC. MIN/T M50S/L60S. ON WED...SFC TROF AND HIR PW AIR ARE FCST TO SHFT FURTHER NWD. LTL DYNAMIC FOR MUCH OF DAY. HWR...APCHG VMAX/AND WMAX MOVG ACRS SRN CANADA INCRS DYNAMICS TWD WED NGT. MOS POPS ARE MNLY 40/50 PCT...AND BLO THRESHOLD AT KPOU. MAV 60 PCT AT KUCA. PREV ZN HAD ABT 40 PCT THRUT. WL LKLY TAILOR POPS TO HIR/LWR VALUES NW/SE AND MAY GO BLO THRESHOLD SRN TIER OF ZNS. MOST MDL QPFS SUGGEST GOING W LKLY POP NW. GEM IS DRIEST MDL AND FCSTS DRY IN ALL BUT XTRM WEST. WL LEAN TWD CONSENSUS...BUT W GEM IN MIND AND IDEA THAT BEST DYNAMICS DO NOT ARRIVE TO WED NGT...WL NOT EXCEED 50 PCT. LTLCG IN MAXT. A BIT STGR SLY SFC WND LKLY. .XTND FCST...AVN LOOKS PRETTY WET INTO FRI. CNDN GLOBAL DRIER TIL FRI. WL LKLY STAY W GOING XTND FCST. .HYDROLOGICAL STATUS...RVRS WELL W/I BANKS ATTM. TSTMS W LCLY HVY RN LKLY TDA...SPCLY CTSKLS TO BERK CO/SRN VT. HWR...BASIN AVG RNFL SHOULD BE BLO FFG. SITN SHOULD BE MONITORED FOR TRAINING TSTMS. .ALY...NONE KHH
NYZ063-064-281715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1229 PM EDT TUE MAY 28 2002 ...A STRONG THUNDERSTORM IN ULSTER COUNTY... AT 1229 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF RIGGSVILLE...OR 12 MILES NORTH OF ELLENVILLE...MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR... WEST SHOKAN AT 1245 PM EDT... OLIVEBRIDGE AT 1255 PM EDT... HURLEY AND BLOOMINGTON AT 115 PM EDT...
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1231PM TUE MAY 28 2002
#2 0000002 000
CBSO WLSR QHQT QTRF WAPT APTS
07835 FILE 28 BROOME COUNTY EMER SRVCS NY003013P MAY 28-02
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
FLASH FLOODING ROAD DAMAGE
DETAILS CONCERNING EVENT: FLASH FLOODING FROM ISOLATED HEAVY DOWN POURS HAS
CAUSED DAMAGE TO ROADS AND COLVERTS AND SOME FLOODING OF ROADS AND HOMES IN
ISOLATED AREAS
COUNTY(S) AFFECTED: BROOME
LOCATION (INCLUDING TOWN AND NEAREST ROAD): TOWN OF VESTAL ROSS HILL RD / MAIN
ST
DATE AND TIME CONDITION STARTED: 5/28/02 11-00 AM
DATE AND TIME CONDITION ENDED: IN PROGRESS
EXTENT OF DAMAGE OR AREAS IN DANGER: UNKNOWN AT THIS TIME
NUMBER KILLED: 0 NUMBER INJURED: 0
REMARKS: TOWN OF VESTAL EOC ACTIVATED COUNTY EMERGECNY MGMT IS MONITORING
SITUATION
AUTH PHONE #: 607 778-1208
AUTH EMERGENCY MGR MICHAEL F ASWAD FRANTZ 12-29 PM
OPER - MULVEY,KIMBERLY 1231The Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 17:00 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298935, 5298936.